Alert archive / Illinois / Flash Flood Warnings in 1998

Flash Flood Warning 10, NWS Lincoln, IL

June 18, 1998Sangamon County, Illinois

NWS Lincoln, IL issued this flash flood warning at Jun 18, 1998, 8:15 PM CDT for Sangamon County, Illinois. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 18, 1998, 8:15 PM CDT (01:15 UTC)
Expired
Jun 19, 1998, 12:00 AM CDT
In force
4 hr
Issued by
NWS Lincoln, IL
Area
Whole counties

County Sangamon County, IL

The radar

The Lincoln radar (KILX), 52 km from the middle of the area, began a volume at 01:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 1.3 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 1998-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2675 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 1998-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 115 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2675 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
1092 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
219 m²/s²
Significant tornado parameter
1.7
Supercell composite
17.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSPI 190115
FFWSPI
ILC167-190500-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
815 PM CDT THU JUN 18 1998

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* FLASH FLOOD WARNING FOR
  SANGAMON COUNTY IN CENTRAL ILLINOIS

* UNTIL MIDNIGHT CDT

* STRONG THUNDERSTORMS HAVE PRODUCED 2 TO 3 INCHES OF RAIN OVER MUCH
  OF SANGAMON COUNTY...WITH MORE HEAVY RAIN EXPECTED.  STREAMS...
  UNDERPASSES...AND OTHER LOW LYING AREAS MAY SEE WATER LEVELS RISE
  QUICKLY.

*

MOVE TO HIGHER GROUND IMMEDIATELY IF FLOODWATERS THREATEN AND AVOID
DRIVING ACROSS FLOODED ROADS.

HEDGES

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this flash flood warning went out at Jun 18, 1:10 PM CDT, 7 hours 5 minutes earlier.

Area forecast discussion, Jun 18, 1:10 PM CDT, 7 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
110 PM CDT THU JUN 18 1998

15Z RUC SHOWS MAIN BNDRY LVL MSTR CONV TO REACH CWA ARND 00Z WITH CD FNT
CURRENTLY IN WRN MO.  TSTMS MOVG TWD WRN CWA ARE DEGENERATING INTO
-SHRA.  BLV ANY SIG SVR THREAT WILL BE WITH CD FNT AND ASSOC MSTR CONV
TWD 00Z IN WRN CWA AND THRU EVE HRS IN ERN CWA..ENDING ARND 06Z.
PROBABLY NEED TO GO WITH CAT POPS IN WRN CWA 1ST PD...ENDING.

FWC TEMPS LOOK RSNBL SO WL STAY WITH THEM.

PIA   67/87  50
SPI   67/90  50
DEC   67/90  50
CMI   67/89  50
LWV   70/90  50

HEDGES

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 7:09 PM CDTSevere Thunderstorm WarningILXMarshall, Tazewell, Woodford66 min
Jun 18, 7:25 PM CDTSevere Thunderstorm WarningILXLogan, Menard, Sangamon65 min
Jun 18, 7:44 PM CDTSevere Thunderstorm WarningILXMcLean76 min
Jun 18, 7:51 PM CDTSevere Thunderstorm WarningILXDeWitt69 min
Jun 18, 8:27 PM CDTSevere Thunderstorm WarningILXMacon63 min
Jun 18, 8:31 PM CDTSevere Thunderstorm WarningILXLogan, Sangamon44 min
Jun 18, 8:51 PM CDTSevere Thunderstorm WarningILXChristian69 min
Jun 18, 9:02 PM CDTSevere Thunderstorm WarningILXChampaign, Vermilion58 min
Jun 18, 9:39 PM CDTSevere Thunderstorm WarningILXShelby51 min
Jun 18, 9:52 PM CDTSevere Thunderstorm WarningILXColes, Cumberland68 min
Jun 18, 9:52 PM CDTSevere Thunderstorm WarningILXDouglas68 min
Jun 18, 9:59 PM CDTSevere Thunderstorm WarningILXClark, Edgar76 min
Jun 18, 10:06 PM CDTSevere Thunderstorm WarningILXVermilion39 min
Jun 18, 10:43 PM CDTSevere Thunderstorm WarningILXChristian47 min

Nearby

Flash Flood Warnings in Illinois, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.